Alert archive / Montana / River Flood Warnings in 2016

River Flood Warning 1, NWS Glasgow, MT

May 10, 2016Valley County, Montana

NWS Glasgow, MT issued this river flood warning at May 10, 2016, 9:52 PM MDT for Valley County, Montana. It took effect at May 11, 2016, 5:08 PM MDT. It was in force for 64 hr.

The area

The counties it named.

The facts

Issued
May 10, 2016, 9:52 PM MDT (03:52 UTC)
In effect from
May 11, 2016, 5:08 PM MDT
Expired
May 14, 2016, 9:16 AM MDT
In force
64 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
Minor

County Valley County, MT

The radar

The Glasgow radar (KGGW), 18 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Milk River near Glasgow (GLWM8).

Action stage
23 ft
Minor stage
25 ft
Moderate stage
29 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06174200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this river flood warning went out at May 10, 9:10 PM MDT, 42 minutes earlier.

Area forecast discussion, May 10, 9:10 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
910 PM MDT TUE MAY 10 2016

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THU...
UPDATE...GOING THE GOING FORECAST IS IN EXCELLENT SHAPE DEPICTING
WIDESPREAD SHOWER ACTIVITY CONTINUING THOUGH MOST OF THE
NIGHT...WITH A WELL DEVELOPED DRY SLOT HANGING NEAR THE NORTH
DAKOTA BORDER. BIGGEST TWEAK WAS TO COOL TEMPS ACROSS SOUTHERN
PHILLIPS...GARFIELD...AND PETROLEUM COUNTIES GIVEN ALREADY COOL
TEMPS AND RECENT SNOWFALL. ALSO ADJUSTED POPS A BIT BASED ON THE
LATEST MODEL RUNS AND THE CURRENT RADAR PICTURE. CURRENT HIGHLIGHT
PACKAGES FOR WINTER WEATHER AND LAKE WINDS LOOKS ON TRACK.
GILCHRIST.

PREVIOUS SHORT TERM DISCUSSION...FORECAST CONTINUES TO BE
BASED ON RADAR AND WATER VAPOR OVERLAYS AND TRENDS. BOTH PRODUCTS
SHOWED A DRY SLOT MOVING OVER THE EASTERN HALF OF THE CWA. CENTER
OF THE LOW HAS STALLED OVER THE GARFIELD/ROSEBUD COUNTY LINE. GFS,
NAM, AND RAP PRODUCTS SEEM TO SYNCED UP VERY WELL TODAY WITH LOW
AND DRY SLOT AND ARE CARRYING IT NORTHEAST FROM HERE ACROSS THE
FAR EASTERN SECTIONS OF THE CWA AND CONTINUING THE RAINFALL TO THE
WEST OF IT FOR THE NEXT 24 HOURS.

MDOT CAMERAS ARE STILL SHOWING FREEZING LEVELS LOW ENOUGH THAT
SNOW HAS ACCUMULATED AT LUFTBUROUGH HILL AND MALTASOUTH. HOWEVER
RADAR TRENDS AND TEMPERATURES PREDICTIONS SHOULD BEGIN
TRANSITIONING ANY NEW PRECIPITATION BACK INTO RAIN SLOWLY THROUGH
THE REMAINDER OF THE AFTERNOON AND EVENING HOURS.

WHILE NO CGS HAVE BEEN EVIDENT ACROSS THE FAR NORTHEAST... MODELS
CONTINUE TO PLACE SOME CAPE ACROSS THESE AREAS OF THE CWA AND THE
DRY SLOT MOVING THROUGH IS FORCING SOME CONVECTIVE BANDS OUT JUST
AHEAD OF IT SO THE POSSIBILITY STILL EXISTS.

THE GLASGOW AREAS HAS BEEN THE MAIN AREA OF RAINFALL IMPACT WITH
2 TO 3 INCHES OF RAIN AND THIS TREND WITH AREAS WEST IN THE CWA
ARE LIKELY TO CONTINUE WITH ANOTHER 1 TO 2 INCHES POSSIBLE IN THE
NEXT 24 HOURS. WITH THE LOW AT ITS WEST MOST POSITIONING AND
MOVING NORTHEAST, THIS WILL FORM A NEW TROWAL EXTENDING NORTH/SOUTH
FROM PHILLIPS COUNTY THROUGH THE MUSSELSHELL RIVER. THIS WILL
FORCE A LOOKOUT FOR AREAL FLOODING TONIGHT.

WEDNESDAY... AS THE LOW LIFTS INTO SOUTHERN MANITOBA IT IS
EXPECTED TO FINALLY MOVE THE TROWAL OFF TO THE EAST AND WITH THE
RAINSHOWERS QUICKLY FOLLOWING BY THE AFTERNOON HOURS.

WEDNESDAY NIGHT THROUGH THURSDAY... CLEARING WILL BEGIN OVERNIGHT
LEADING TO TEMPERATURE DROP OFFS NEAR FREEZING FOR AREAS THAT SEE
CLEAR SKIES. DRY CONDITIONS ARE ANTICIPATED OVERNIGHT HOWEVER AS
FLOW BECOMES NORTHWEST A NEW SHORTWAVE IS ANTICIPATED TO IMPACT
THE REGION WITH A A FEW HUNDRETHS OF AN INCH OF ADDITIONAL RAIN
POSSIBLE THURSDAY AFTERNOON AND EVENING. GAH

.LONG TERM...THU NIGHT THROUGH TUE...

MADE SMALL ADJUSTMENTS TODAY ONLY TO THE FIRST 24 HOURS OF THE
EXTENDED PERIOD. A STRONG NW FLOW ALOFT SETS UP AND DIRECTS THE
NEXT PUSH OF RAIN SHOWERS THROUGH THE REGION FROM THURSDAY EVENING
THROUGH FRIDAY MORNING WITH THE MOST ACCUMULATION FOR OUR WESTERN
AND SOUTHERN ZONES. INCREASED POPS TO LINE UP WITH THE BEST MODEL
CONSENSUS.

THE SMALLER-SCALE DISTURBANCES RETREAT FURTHER NORTHWARD AND
MERGE WITH THE LARGER HUDSON BAY LOW WHILE A SMALL-SCALE SHORT-
WAVE RIDGE SETS UP OVER THE CENTRAL ROCKIES ON SATURDAY. NO
SIGNIFICANT STORMS SYSTEMS ARE SET TO IMPACT NORTHEAST MONTANA
THROUGH THE MIDDLE OF NEXT WEEK. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...BY THURSDAY NIGHT THE UPPER LOW
IS EXPECTED TO BE PUSHING THROUGH SOUTH CENTRAL CANADA AND THE
GREAT LAKES REGION. AN UPPER RIDGE BEGINS TO SET UP OVER THE
WESTERN CONUS BUT ITS PROGRESSION WILL BE SLOWED BY A SHORTWAVE
MOVING THROUGH MONTANA FROM THE NORTHWEST. MODELS ARE IN PRETTY
GOOD AGREEMENT THAT WE SHOULD SEE AT LEAST A LITTLE RAINFALL FROM
THIS FRIDAY MORNING.

ANOTHER UPPER LOW IS EXPECTED TO MOVE FROM THE PACIFIC NORTHWEST
INTO THE NORTHERN ROCKIES TOWARDS THE END OF THE WEEKEND...BUT SO
FAR IT LOOKS AS IF MOST OF THE PRECIPITATION WILL STAY TO OUR
SOUTH. OTHERWISE...NORTHWEST FLOW IS EXPECTED FOR THE REST OF THE
PERIOD WITH A RIDGE SET UP TO OUR WEST AND A RATHER DEEP LOW OVER
ONTARIO.

HICKFORD

&&

.AVIATION...

A LARGE CYCLONIC STORM SYSTEM...STALLED OVER EASTERN MONTANA...
WILL CONTINUE AFFECTING THE TERMINAL AREAS WITH PERIODS OF
RAIN...STRONG WINDS...LOW MVFR/IFR CEILINGS & VISIBILITIES.

EXPECT THE RAIN AND WIND TO FINALLY CLEAR OUT OF THE REGION BY
LATE WEDNESDAY NIGHT. SCT

&&

.HYDROLOGY...
HEAVY RAINFALL FROM A WET LOW PRESSURE SYSTEM HAS BROUGHT
RECORD SETTING RAINFALL TO MUCH OF NORTHEAST MONTANA. CREEKS AND
STREAMS ARE RUNNING HIGH AND SOME FLOODING HAS BEEN REPORTED.
RAINS WILL LIKELY WASH OUT A FEW ROADS AND FLOOD FIELDS AND LOW
LYING AREAS.

A SMALL STREAM FLOOD WARNING IS IN EFFECT FOR PORTIONS OF
MCCONE...GARFIELD...PRAIRIE...VALLEY...AND PHILLIPS COUNTIES.

IN ADDITION BEAVER CREEK NEAR SACO AND HINSDALE WILL SEE A
DRAMATIC RISE TO BANKFULL OVER THE NEXT TWO DAYS. MINOR FLOODING
IS EXPECTED ON BEAVER CREEK AT HINSDALE BY WEDNESDAY EVENING.

THE MILK RIVER FROM DODSON TO NASHUA WILL SEE A DRAMATIC RISE AS
WELL. THE MILK RIVER AT GLASGOW IS EXPECTED TO RISE TO MINOR FLOOD
STAGE ON WEDNESDAY EVENING.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...GARFIELD...NORTHERN PHILLIPS...PETROLEUM.

WINTER STORM WARNING UNTIL 6 AM MDT WEDNESDAY FOR SOUTHWEST
PHILLIPS.

LAKE WIND ADVISORY UNTIL 9 PM MDT WEDNESDAY FOR FORT PECK LAKE
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 10, 3:08 PM MDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
308 PM MDT TUE MAY 10 2016

MTZ017>020-023>027-061-062-111200-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
308 PM MDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT THROUGH 9 PM
WEDNESDAY EVENING. EXPECT NORTH TO NORTHWEST WINDS OF 25 TO 35
MPH WITH GUSTS TO 45 MPH THROUGHOUT THE PERIOD.

A SLOW MOVING LOW PRESSURE SYSTEM WILL CONTINUE BRINGING
WIDESPREAD RAIN TO NORTHEAST MONTANA THROUGH WEDNESDAY. MANY
AREAS WILL RECEIVE ONE TO TWO AND A HALF INCHES OF RAIN FROM THIS
SYSTEM. STRONG...GUSTY NORTH TO NORTHWEST WINDS WILL CONTINUE
THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ060-111200-
SOUTHWEST PHILLIPS-
308 PM MDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH 6AM WEDNESDAY MORNING
WITH SNOW TOTALS BETWEEN 10 TO 14 INCHES POSSIBLE ABOVE
ELEVATIONS OF 3500 FEET FOR THE LITTLE ROCKIES.

A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING WIDESPREAD MIXED
PRECIPITATION BELOW 3500 FEET. MANY AREAS WILL RECEIVE ONE TO TWO
AND A HALF INCHES OF LIQUID PRECIPITATION FROM THIS SYSTEM WITH
ACCUMULATING SNOW POSSIBLE. IN ADDITION STRONG, GUSTY NORTH TO
NORTHWEST WINDS WILL CONTINUE THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-021-022-059-111200-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-
NORTHERN PHILLIPS-
308 PM MDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 6AM WEDNESDAY  FOR
2 TO 5 INCHES OF ACCUMULATING SNOW AND BLOWING SNOW WHICH WILL
CAUSE TRAVEL DIFFICULTY WITH TO SLIPPERY ROADS AND REDUCED
VISIBILITY.

A SLOW MOVING LOW PRESSURE SYSTEM WILL CONTINUE BRINGING
WIDESPREAD MIXED PRECIPITATION TO NORTHEAST MONTANA TODAY THROUGH
WEDNESDAY. MANY AREAS WILL RECEIVE ONE TO TWO AND 1/2 INCHES OF
LIQUID PRECIPITATION WITH ACCUMULATING SNOW FROM THIS SYSTEM.
STRONG...GUSTY NORTH TO NORTHWEST WINDS WILL CONTINUE THROUGH
WEDNESDAY.

A LAKE WIND ADVISORY ALSO EXISTS FOR FORT PECK LAKE THROUGH
WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 10, 3:52 PM MDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
352 PM MDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       SAINT MARIE             48.40N 106.53W
05/10/2016  M1.60 INCH       VALLEY             MT   CO-OP OBSERVER

            24 HOUR RAINFALL ENDING AT 330PM.

&&

PROTON
Local storm report, May 10, 4:40 PM MDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
440 PM MDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       10 N OPHEIM             49.00N 106.41W
05/10/2016  M1.18 INCH       VALLEY             MT   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL ENDING AT 4PM. STILL RAINING.

&&

PROTON

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:52 PM MDTRiver Flood WarningGGWValley3 days
May 11, 10:07 AM MDTAreal Flood WarningGGWPhillips48 hr

Nearby

River Flood Warnings in Montana, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.